Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 83, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 14, 2024, 6:39 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2024, 6:39 AM CDT (11:39 UTC)
- Expired
- Aug 14, 2024, 4:30 PM CDT
- In force
- 10 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 12:30 PM CDT | FLASH FLOOD | 1 Nne Rio Lajas, PR | Broadcast media through tv news reported Puente Virgencita in PR-2 completely flooded making PR-2 impassable. This was due to waters from Rio La Plata over topping the bridge. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 351 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
105
WGCA52 TJSJ 141139
FFWSJU
PRC051-105-135-137-141800-
/O.NEW.TJSJ.FF.W.0083.240814T1139Z-240814T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
739 AM AST Wed Aug 14 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Dorado, Naranjito, Toa Alta and Toa Baja in Puerto Rico...
* Until 200 PM AST Wednesday.
* At 739 AM AST, Doppler radar indicated heavy rain across the
warned area. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Along Rio La Plata and its tributaries.
Rivers continue to rise along La Plata basin. Additional rainfall
and runoffs will likely cause these rivers to overflow later in the
morning hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1847 6623 1847 6618 1845 6616 1842 6617
1841 6620 1828 6621 1825 6623 1824 6631
1833 6628 1837 6630 1837 6632 1842 6630
1847 6632 1848 6627
FLASH FLOOD...RADAR INDICATED
$$
ERG4 follow-up statements
838
WGCA72 TJSJ 141304
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
904 AM AST Wed Aug 14 2024
PRC051-105-135-137-141800-
/O.CON.TJSJ.FF.W.0083.000000T0000Z-240814T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorado PR-Naranjito PR-Toa Alta PR-Toa Baja PR-
904 AM AST Wed Aug 14 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM AST THIS
AFTERNOON FOR DORADO, NARANJITO, TOA ALTA AND TOA BAJA...
At 904 AM AST, Doppler radar indicated heavy rain across the warned
area. Between 2 and 4 inches of rain have fallen. Additional
rainfall amounts of 1 to 3 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Follow recommendations from Emergency Managers as preventive
evacuations are being done in Toa Baja. Low elevated areas will
flood as Rio La Plata and its tributaries continue to rise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1847 6623 1847 6618 1845 6616 1842 6617
1841 6620 1828 6621 1825 6623 1824 6631
1833 6628 1837 6630 1837 6632 1842 6630
1847 6632 1848 6627
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ERG755
WGCA52 TJSJ 141749
FFWSJU
PRC051-105-135-137-142000-
/O.EXT.TJSJ.FF.W.0083.000000T0000Z-240814T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
149 PM AST Wed Aug 14 2024
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Dorado, Naranjito, Toa Alta, and Toa Baja...
* Until 400 PM AST.
* At 149 PM AST, Doppler radar indicated heavy rain across the
warned area. Between 2 and 6 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is already occurring. Particularly
along Rio de La Plata.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1847 6623 1847 6618 1845 6616 1842 6617
1841 6620 1828 6621 1825 6623 1824 6631
1833 6628 1837 6630 1837 6632 1842 6630
1847 6632 1848 6627
FLASH FLOOD...RADAR INDICATED
$$
DS622
WGCA52 TJSJ 141949
FFWSJU
PRC051-105-135-137-142200-
/O.EXT.TJSJ.FF.W.0083.000000T0000Z-240814T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
349 PM AST Wed Aug 14 2024
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Dorado County in Puerto Rico...
Naranjito County in Puerto Rico...
Toa Alta County in Puerto Rico...
Toa Baja County in Puerto Rico...
* Until 600 PM AST.
* At 349 PM AST, Doppler radar indicated heavy rain across the
warned area. Between 3 and 6 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1847 6623 1847 6618 1845 6616 1842 6617
1841 6620 1828 6621 1825 6623 1824 6631
1833 6628 1837 6630 1837 6632 1842 6630
1847 6632 1848 6627
FLASH FLOOD...RADAR INDICATED
$$
DS387
WGCA72 TJSJ 142130
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
530 PM AST Wed Aug 14 2024
PRC051-105-135-137-142140-
/O.CAN.TJSJ.FF.W.0083.000000T0000Z-240814T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorado PR-Naranjito PR-Toa Alta PR-Toa Baja PR-
530 PM AST Wed Aug 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR DORADO, NARANJITO, TOA ALTA
AND TOA BAJA COUNTIES...
The heavy rain has ended. A Flood Warning (FLWSJU) was issued along
portion of Rio de la Plata. Please continue to heed remaining road
closures.
A Flash Flood Watch remains in effect until 800 AM AST Thursday for
Puerto Rico and the US Virgin Islands.
&&
LAT...LON 1847 6623 1847 6618 1845 6616 1842 6617
1841 6620 1828 6621 1825 6623 1824 6631
1833 6628 1837 6630 1837 6632 1842 6630
1847 6632 1848 6627
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:15 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 14, 4:15 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
515 AM AST Wed Aug 14 2024
.SYNOPSIS...
A Tropical Storm Warning remains in effect for Puerto Rico and
the U.S. Virgin Islands through this evening. Tropical Storm
Ernesto is bringing strong gusty winds and heavy rainfall to the
region. A significant risk of flooding remains expected, with
mudslides likely in areas of steep terrain. Marine and coastal
conditions will remain deteriorated today. A gradual improvement
in weather conditions is expected by tonight as Ernesto moves
further north of the region and over the open Atlantic waters.
&&
.SHORT TERM...Today through Friday...
A Tropical Storm Warning remains in effect for Puerto Rico and
the U.S. Virgin Islands. At 500 AM AST (0900 UTC), the center of
Tropical Storm Ernesto was located near latitude 19.5 North,
longitude 66.6 West, moving toward the northwest at 16 mph (26
km/h). The center is currently about 85 miles north- northwest of
San Juan with strong and frequent rainbands affecting most of the
area. Tropical storm sustained winds are expected across most of
the eastern side of Puerto Rico, Culebra, Vieques and the U.S.
Virgin Islands this morning. Lingering moisture will persist this
afternoon providing conditions for ongoing rainfall. Marine and
coastal conditions will remain deteriorated with seas greater than
10 feet and life- threatening rip currents, and rough surf
conditions lasting through at least late this afternoon.
Ernesto is expected to produce total rain accumulations of 4 to 6
inches over the U.S and British Virgin Islands. Rainfall totals
of 6 to 8 inches, with maximum amounts of 10 inches, are expected
across southeastern Puerto Rico, with totals of 2 to 4 inches
across northwestern Puerto Rico. Flooding remains a threat were
flash flooding and mud/landslides are possible. A gradual
improvement in weather conditions is expected by tonight. By
Thursday, warm and hot conditions will return along with fair
weather across the region.
Residents and visitors should continue to monitor the progress of
this system and have their tropical emergency plans ready now.
Please refer to the latest Tropical Cyclone Bulletin (TCPAT5) issued
by National Hurricane Center and Hurricane Local Statements (HLSSJU)
issued by WFO San Juan PR for updated information.
&&
.LONG TERM...Saturday through Tuesday...
The current forecast track has Tropical Storm Ernesto far away
from our region by Friday, about 650 miles, and it is forecast to
be a Hurricane at that time. Weather conditions should improve in
our local area and return to a more typical pattern. The latest
Precipitable Water (PWAT) models suggest values returning to
average values. The interaction of surface winds across the
Atlantic due to Ernesto's positions and a surface high pressure
across the eastern Atlantic should promote southeasterly winds
through Sunday, then shift from the east on Monday lasting through
Tuesday. At the upper levels, a TUTT will approach from the
northeast, promoting favorable conditions aloft for daily showers.
In general, local weather during the long term will be dominated
by east-to- southeast winds, daytime heating, and local effects.
Therefore, afternoon convective activity with showers and
thunderstorms is expected across the interior and northwestern
Puerto Rico. For the U.S. Virgin Islands, passing showers dragged
by the winds will reach the islands mainly during the morning
hours. Limited excessive rainfall risk will probably be present as
ponding of water in roads and poorly drained areas is possible
with shower activity, mainly on Friday. Warm conditions will
return by Friday and last through the weekend, mainly across
coastal and lower elevations.
&&
.AVIATION...
(06Z TAFS)
SHRA/TSRA associated to the rainbands from TS Ernesto will continue
to affect the region, generating MVFR to brief LIFT conditions
throughout the period. W winds in TJSJ and TJPS and N winds in TJBQ
at 15-30 knots will gradually turn from the WSW-ESE at 15-20 knots
after 14/14Z. Winds at US terminals will remain from the S at 30-40
knots, decreasing to 20-30 knots after 14/14Z. SHRA/TSRA will
decrease once Ernesto moves away.
&&
.MARINE...
Tropical Storm Ernesto, located 85 miles north- northwest of
San Juan, will continue to move northwestward across the Atlantic
waters, exiting the area later today. Rough, hazardous seas will
continue at through at least tonight. Conditions are expected to
improve on Thursday.
&&
.BEACH FORECAST...
Beach conditions will continue deteriorate as Tropical Storm
Ernesto moves through the region. Large breaking waves are
expected to impact the Virgin Islands and Puerto Rico today
through tonight. High Surf Advisory and High Rip Current
Statements are in effect through at least tonight.
&&
HYDROLOGY...
Tropical Storm Ernesto will bring rainfall accumulation of 4 to 8
inches with maximum amounts of 10 inches for portions of the
Virgin Islands, eastern and southern Puerto Rico, as well as the
interior. The risk of flooding will be significant, with rapid
river rises, and mudslides likely. Please refer to the latest
Flash Flood Watch (FFWSJU) for additional information.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Watch for PRZ012-013.
Tropical Storm Warning for PRZ001>013.
Coastal Flood Advisory until 6 PM AST this evening for
PRZ001>003-012-013.
Flood Watch through Thursday morning for PRZ001>013.
High Rip Current Risk through late tonight for PRZ001>003-005-
008-012-013.
High Surf Advisory until 6 PM AST this evening for PRZ001>003-
005-008-012-013.
High Rip Current Risk through late tonight for PRZ010.
VI...Hurricane Watch for VIZ001-002.
Tropical Storm Warning for VIZ001-002.
Coastal Flood Advisory until 6 PM AST this evening for VIZ001-
002.
Flood Watch through Thursday morning for VIZ001-002.
High Rip Current Risk through late tonight for VIZ001-002.
High Surf Advisory until 6 PM AST this evening for VIZ001-002.
AM...Hurricane Watch for AMZ711-716-723-726-733.
Tropical Storm Warning for AMZ711-712-716-723-726-733-735-741-
742-745.
&&
RC-RAM-YZR-OMS-ERG-LIS-RVTIn the hours before
Local storm report, Aug 14, 4:59 AM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
559 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM Flash Flood Campo Rico 18.35N 65.90W
08/14/2024 Canovanas PR County Official
SOCIAL MEDIA OFFICIAL REPORT FROM MUNICIPIO
DE CANOVANAS REPORTED PR-185 CLOSED
[COMPLETELY] JUST IN FRONT OF POCHYS PLACE,
LA VOLANTA, AND LOMA DEL VIENTO.
&&
LISLocal storm report, Aug 14, 5:10 AM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
610 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM Flash Flood 1 SW Parcelas Nuevas 18.13N 66.19W
08/14/2024 Cayey PR Emergency Mngr
A house was reported flooded with a person
trapped inside on PR-14.
&&
RVTLocal storm report, Aug 14, 5:18 AM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
618 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tropical Cyclone 1 SSW La Fermina 18.16N 65.86W
08/14/2024 Las Piedras PR Broadcast Media
Broadcast media reported a fallen tree
affecting PR-30 close between Las Piedras
and Humacao. Estimated wind gust from nearby
station at the time of event was 35 mph.
&&
CVBLocal storm report, Aug 14, 5:22 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
622 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Tropical Cyclone 2 NNW Hato Candal 18.40N 65.80W
08/14/2024 Rio Grande PR Public
PUBLIC REPORTED A FALLEN TREE AFFECTING HWY
PR-968 NEAR COCO BEACH URBANIZATION.
ESTIMATED WIND GUST FROM CAYEY NEXRAD RADAR
OF 50 KTS.
&&
LISLocal storm report, Aug 14, 6:35 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
735 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM Tropical Cyclone Aibonito 18.14N 66.27W
08/14/2024 Aibonito PR Broadcast Media
Broadcast media reported a fallen tree by
PR-162 between Barranquitas and Aibonito
making the road impassable. Wind gust of 33
mph was reported from a nearby weather
station.
&&
CVBLocal storm report, Aug 14, 6:36 AM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
736 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Tropical Cyclone 1 W La Dolores 18.38N 65.87W
08/14/2024 Rio Grande PR NWS Employee
NWS EMPLOYEE REPORTED SEVERALL FALLING TREES
ALL AT THE PR-3 IN DIRECTION TO RIO GRANDE.
ESTIMATED WIND GUST OF 35 MPH.
&&
LISThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:20 PM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Aug 14, 12:48 AM CDT | Flash Flood Warning | JSJ | 12 hr | |
| Aug 14, 1:06 AM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 2:21 AM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Aug 14, 3:41 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 4:07 AM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Aug 14, 4:28 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 5:11 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 14, 5:31 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 14, 7:23 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Aug 14, 9:00 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 14, 9:49 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 10:03 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 14, 10:40 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 14, 1:24 PM CDT | Small Craft Advisory | JSJ | 20 hr | |
| Aug 14, 2:31 PM CDT | Areal Flood Warning | JSJ | 40 hr | |
| Aug 14, 3:01 PM CDT | Areal Flood Warning | JSJ | 40 hr | |
| Aug 14, 3:12 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Aug 14, 3:27 PM CDT | Special Weather Statement | JSJ | 33 min | |
| Aug 14, 3:35 PM CDT | Flash Flood Warning | JSJ | 104 min | |
| Aug 14, 3:40 PM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 3:52 PM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 4:29 PM CDT | Areal Flood Warning | JSJ | 9 hr | |
| Aug 14, 6:32 PM CDT | Areal Flood Warning | JSJ | 15 hr | |
| Aug 14, 6:41 PM CDT | Areal Flood Warning | JSJ | 6 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.